Kansas, 2003

Hail in Kansas, April 30, 2003

April 30, 2003 · NWS TOP · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 30, 1:55 PM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Apr 30, 1:55 PM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
255 PM CDT WED APR 30 2003

PRECIP CHANCES THROUGH THURSDAY AND THEN AGAIN OVER THE WEEKEND AND
EARLY NEXT WEEK ARE THE MAIN FORECAST CONCERNS.

LATEST WATER VAPOR AND PROFILERS SHOWING SHORTWAVE TROUGH MOVING
ACROSS WESTERN KS AND SHOULD MOVE ACROSS THE CWA THIS EVENING. SFC
FRONT FROM SOUTHEAST NE TO CENTRAL KS SHOULD GRADUALLY SINK
SOUTHEASTWARD ACROSS THE CWA THROUGH EARLY THURSDAY MORNING. STEEPER
LAPSE RATES AND STRONGER SHEAR (ALTHOUGH MORE UNIDIRECTIONAL) WILL
COMBINE WITH WEAKENING CAP TO DEVELOP THUNDERSTORMS ALONG FRONT BY
LATE AFTERNOON/EARLY EVENING...WHICH SHOULD THEN DEVELOP SOUTHWARD
ALONG THE DRYLINE THROUGH THE EVENING. WILL CONTINUE LIKELY POPS
OVER THE EASTERN 2/3 THIS EVENING AND CONTINUE TO MENTION SEVERE
POTENTIAL. WOULD EXPECT SOME SUPERCELLS INITIALLY TO EVOLVE TO MORE
LINEAR AS THE EVENING PROGRESSES.

SECOND WAVE WILL ROTATE INTO THE CWA LATER TONIGHT AND EARLY
THURSDAY AND WILL CONTINUE THREAT THE THREAT FOR MORE
SHOWERS/THUNDERSTORMS EARLY THURSDAY OVER THE EAST AS DRYSLOT
REMAINS MORE TO THE SOUTH OF THE CWA...WITH AFTERNOON DRYING
GRADUALLY WORKING INTO THE AREA. CLOUDS AND NORTH WINDS WILL HELP TO
LIMIT AFTERNOON HIGHS TO THE UPPER 60S TO LOWER 70S FROM NORTHWEST
TO SOUTHEAST.

DRIER AIR TO THEN OVERSPREAD THE CWA THROUGH FRIDAY AS HIGH PRESSURE
OVER THE GREAT LAKES BUILDS IN. HOWEVER...RETURN FLOW AROUND THE
HIGH WILL BRING MOISTURE ADVECTION NORTHWARD ON SATURDAY AND WILL
INTRODUCE A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY...ALTHOUGH
THE BETTER CHANCES APPEAR WILL HOLD OFF FOR SATURDAY NIGHT INTO
SUNDAY AS MUCH STRONGER SHORTWAVE THEN MOVES INTO THE CWA. TROUGH
THEN AMPLIFIES OVER THE AREA SUNDAY INTO MONDAY. WILL KEEP A MENTION
OF SHOWERS AND THUNDERSTORMS INTO MONDAY BEFORE DRY AGAIN TUESDAY
INTO WEDNESDAY.

.TOP...NONE.
Hazardous weather outlook, Apr 30, 2:23 PM CST, 5 hours 30 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL LIKELY DEVELOP BEFORE 6 PM ACROSS
NORTHEAST KANSAS.  THE STORMS WILL MOST LIKELY FIRE ALONG A WARM
FRONT FROM MARYSVILLE TO SALINA THEN SPREAD EAST AND NORTHEAST
THROUGH THE EVENING.

ALL OF NORTHEAST AND EAST CENTRAL KANSAS...AND PARTS OF NORTH
CENTRAL KANSAS...WILL HAVE THE THREAT OF LARGE HAIL AND DAMAGING
WINDS WITH ANY OF THE THUNDERSTORMS.  SOME TORNADOES WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR MORE SEVERE THUNDERSTORMS FROM SATURDAY NIGHT
THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Apr 30, 7:21 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    WAVERLY                   KS    .75 INCH HAIL
04/30/03   COFFEY
Local storm report, Apr 30, 7:53 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    2 N LE ROY                KS    .75 INCH HAIL
04/30/03   COFFEY

0823 PM    HARRIS                    KS    .88 INCH HAIL
04/30/03   ANDERSON

The radar

The Topeka radar (KTWX), 103 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Anderson

When
April 30, 7:53 PM CST
Where
Anderson County, Harris
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -95.433

Hail, Coffey

When
April 30, 7:55 PM CST
Where
Coffey County, 3 mi NNE of Aliceville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -95.533

Hail, Coffey

When
April 30, 8:00 PM CST
Where
Coffey County, Le Roy
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -95.633

Hail, Anderson

When
April 30, 8:32 PM CST
Where
Anderson County, 3 mi NNE of Colony
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -95.350

Hail, Anderson

When
April 30, 8:37 PM CST
Where
Anderson County, 3 mi NE of Colony
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -95.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346435, 5346436, 5346437, 5346438, 5346541.